Iowa, 2011

Damaging Winds in Iowa, September 2, 2011

September 2, 2011 · NWS OAX · 2 events in 1 county or zone

Scattered thunderstorms developed along a cold front across eastern Nebraska and western Iowa during the late afternoon and early evening of Sept. 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered thunderstorms developed along a cold front across eastern Nebraska and western Iowa during the late afternoon and early evening of Sept. 2nd. At least one storm produced very strong winds as it tracked across western Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 2, 2:33 PM CST, 5 hours 59 minutes earlier.

Area forecast discussion, Sep 2, 2:33 PM CST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
333 PM CDT FRI SEP 2 2011

.SHORT TERM...TONIGHT.
THE MAIN CONCERNS FOR THIS EVENING WILL BE CONVECTION AND POTENTIAL
FOR SEVERE WEATHER.

AT 20Z...THE SURFACE COLD FRONT WAS JUST SOUTH OF LINCOLN AND NEAR
RED OAK WITH A SECONDARY BOUNDARY BETWEEN ALBION AND COLUMBUS AND
NORTHWEST OF TEKAMAH.  THE DEEPER MOISTURE WAS NORTH OF THE COLD
FRONT AND WHERE ONGOING WARM AIR ADVECTION HAS KEPT PRECIPITATION
GOING THROUGHOUT THE EARLY AFTERNOON. OVER THE LAST HOUR...
CONVECTIVE TRENDS HAVE SHOWN AN INCREASE IN CONVECTION IN CENTRAL
NEBRASKA AND CLOUDS FILLING IN FROM LINCOLN TOWARD ATLANTIC.
TEMPERATURES WARMED INTO THE MID 90S AHEAD OF THE FRONT AND
INSTABILITY HAS INCREASED PER MESOANALYSIS TO 3500 J/KG. DEEP LAYER
SHEAR IS RUNNING AROUND 45 TO 50 KNOTS FOR CENTRAL AND NORTHERN
PARTS OF THE CWA. CANNOT RULE OUT SEVERE WEATHER AS STORMS
STRENGTHEN THEY MAY BECOME STRONG TO SEVERE. EXPECT THUNDERSTORMS
TO CONTINUE TO PUSH ACROSS THE FORECAST AREA ESPECIALLY ALONG AND
NORTH OF THE COLD FRONT. THERE IS A CAP OVER PARTS OF SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA AND THIS SHOULD HINDER COVERAGE ACROSS
THE SOUTHERN PART OF THE FORECAST...ALTHOUGH THIS SHOULD WEAKEN
THIS EVENING. THE SHORTWAVE IS MOVING AT A GOOD PACE...SO WILL
INCLUDE THE HIGHER POPS FROM LATE AFTERNOON INTO THE EARLY
EVENING...THEN DECREASING AS THE WAVE SHIFTS TO THE EAST. A
STRONGER SHORTWAVE TROUGH WILL BE DIGGING INTO THE PLAINS TONIGHT
AND SATURDAY...THUS TRENDED TO INCREASING POPS IN THE NORTHWEST
EARLY SATURDAY. ALSO INCLUDED SOME FOG IN THE FORECAST AS
TEMPERATURES DROP BACK INTO THE 60S NORTH AND 70S SOUTH WITH
DEWPOINTS HOLDING UP.

.LONG TERM...SATURDAY THROUGH FRIDAY.
MAIN CONCERNS IN THIS PERIOD WILL BE THE CHANCE FOR THUNDERSTORMS
FROM FRIDAY INTO FRIDAY EVENING...AND THEN TEMPERATURES AFTER THAT.

12Z MODELS INDICATED THAT CURRENT MOISTURE PLUME SHOULD STILL BE
OVER THE AREA AROUND 12Z SATURDAY...WITH PRECIPITABLE WATER VALUES
MAINLY FROM 1.50 TO 2.00 INCHES. THIS WILL DECREASE IN THE NORTHERN
ZONES IN THE AFTERNOON - TO LESS THAN 0.75 INCHES BY 00Z SUNDAY.
THE DRYING WILL CONTINUE TO PUSH SOUTHWARD ACROSS THE AREA SATURDAY
EVENING WITH VALUES DROPPING TO LESS THAN 0.75 INCHES IN ALL OF OUR
SOUTHERN COUNTIES BY ABOUT 09Z SUNDAY. KEPT THE CHANCE FOR SHOWERS
AND THUNDERSTORMS MAINLY FROM 30 TO 60 PERCENT DURING THE DAY AS
A SECONDARY COLD FRONT PUSHES THROUGH. MID LEVEL Q VECTORS AND
FORECAST  OMEGA VALUES SUGGEST THE PRECIPITATION SHOULD END BY 03Z
EVEN IN SOUTHEASTERN NEBRASKA. IT APPEARS THAT A FEW STORMS COULD
APPROACH SEVERE LIMITS IN THE AFTERNOON AND EARLY EVENING...WITH
0-6 KM SHEAR VALUES MAINLY 30 TO 40 KNOTS.

A 500 MB TROUGH WILL CONTINUE TO MOVE EASTWARD FROM THE NORTHERN
PLAINS INTO THE GREAT LAKES REGION OVER THE WEEKEND...AS COOL AND
DRY HIGH PRESSURE BUILDS SOUTHEASTWARD ACROSS THE PLAINS. THIS
PATTERN WILL CONTINUE THROUGH MUCH OF NEXT WEEK...WITH TEMPERATURES
BELOW NORMAL. HIGHS WILL BE MOSTLY IN THE 70S WITH LOWS MAINLY 45
TO 55.

ALTHOUGH THERE IS SOME UNCERTAINTY WITH THE PATTERN BY DAYS 6 AND
DAY 7...HAVE KEPT THE FORECAST DRY FOR NOW. TEMPERATURES SHOULD
MODERATE BACK CLOSE TO NORMAL BY FRIDAY.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

SHOWERS AND THUNDERSTORMS HAVE BEEN ONGOING FOR PARTS OF NORTHEAST
NEBRASKA AND WITH HEATING THIS AFTERNOON AND A SHORTWAVE PUSHING
ACROSS THE AREA SHOULD SEE SHOWERS AND THUNDERSTORMS CONTINUE TO
DEVELOP SOUTHWARD INTO THE LINCOLN AND OMAHA AREAS THIS AFTERNOON
AND THIS EVENING.  AS A STRONGER SHORTWAVE TROUGH ROTATES INTO THE
PLAINS LATER TONIGHT AND SATURDAY WILL LOOK FOR ADDITIONAL
PRECIPITATION DEVELOPMENT SATURDAY MORNING.  WILL CONTINUE TO
MENTION MVFR/IFR CIGS AND VSBYS WITH THE PRECIPITATION.
ADDITIONALLY FOG WILL CONTRIBUTE TO LOWER CIGS SATURDAY MORNING.
SURFACE WINDS WILL BE VARIABLE SOUTHEAST THROUGH NORTHEAST AND WORK
TO THE NORTHWEST AS REINFORCING HIGH PRESSURE BUILDS INTO THE REGION
SATURDAY MORNING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM AND AVIATION...ZAPOTOCNY
LONG TERM....MILLER
Hazardous weather outlook, Sep 2, 4:07 PM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
507 PM CDT FRI SEP 2 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-031215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
507 PM CDT FRI SEP 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

THERE IS STILL A SMALL CHANCE SEVERE THUNDERSTORMS COULD DEVELOP
THROUGH THE EVENING IN EAST CENTRAL AND SOUTHEAST NEBRASKA AS WELL
AS SOUTHWEST IOWA. AREAS GENERALLY SOUTH OF A LINE FROM COLUMBUS
TO WEST POINT AND ONAWA COULD SEE ISOLATED STORMS PRODUCING LARGE
HAIL OR DAMAGING WINDS.

THE SEVERE THUNDERSTORM THREAT SHOULD END BY 10 PM...BUT SCATTERED
SHOWERS AND THUNDERSTORMS ARE POSSIBLE THE REST OF THE NIGHT.
THUNDERSTORMS ARE ALSO POSSIBLE ON SATURDAY...BUT SEVERE STORMS
ARE NOT EXPECTED.

A COLD FRONT SLOWLY DROPPING SOUTH THROUGH EASTERN NEBRASKA AND
SOUTHWEST IOWA...COMBINED WITH AN UNSTABLE ATMOSPHERE...WILL BRING
THE CHANCE FOR SEVERE STORMS THIS EVENING...AND CONTINUED CHANCES
FOR SHOWERS OR STORMS OVERNIGHT. ANOTHER COLD FRONT MOVING THROUGH
THE AREA ON SATURDAY WILL BE RESPONSIBLE FOR THE THUNDERSTORM
CHANCES THEN.

MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FROM GAVINS
POINT DAM TO SIOUX CITY...WITH MINOR TO MODERATE FLOODING
CONTINUING ALONG THE MISSOURI RIVER SOUTH OF BLAIR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FROM GAVINS
POINT DAM TO SIOUX CITY...WITH MINOR TO MODERATE FLOODING
CONTINUING ALONG THE MISSOURI RIVER SOUTH OF BLAIR.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT SEVERE WEATHER IF IT OCCURS IN YOUR AREA
THROUGH THIS EVENING.

In the hours before

Special weather statement, Sep 2, 4:01 PM CST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
501 PM CDT FRI SEP 2 2011

NEZ033-034-043-044-022245-
BURT NE-COLFAX NE-CUMING NE-DODGE NE-
501 PM CDT FRI SEP 2 2011

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN DODGE...SOUTHEASTERN
CUMING...NORTHEASTERN COLFAX AND WESTERN BURT COUNTIES UNTIL 545 PM
CDT...

AT 456 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF DODGE...OR 26 MILES
NORTHEAST OF COLUMBUS...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DODGE...
  SNYDER...
  SCRIBNER...
  WEST POINT...
  UEHLING...
  LYONS...
  CRAIG...
  DEAD TIMBER STATE RECREATION AREA...
  OAKLAND...

THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

KERN
Special weather statement, Sep 2, 4:44 PM CST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
544 PM CDT FRI SEP 2 2011

IAZ043-NEZ034-022330-
BURT NE-MONONA IA-
544 PM CDT FRI SEP 2 2011

...SPECIAL WEATHER STATEMENT FOR BURT AND WESTERN MONONA COUNTIES
UNTIL 630 PM CDT...

AT 539 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR UEHLING...OR 42 MILES NORTHWEST OF
OMAHA...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CRAIG...
  TEKAMAH...
  DECATUR...
  ONAWA...
  MOORHEAD...
  OAKLAND...
  SUMMIT LAKE STATE RECREATION AREA...
  LEWIS AND CLARK STATE PARK...
  BLENCOE...
  TURIN...
  PREPARATION CANYON STATE PARK...
  KENNEBEC...

THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

KERN
Special weather statement, Sep 2, 5:57 PM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
657 PM CDT FRI SEP 2 2011

NEZ050-065-078-030100-
BUTLER NE-SALINE NE-SEWARD NE-
657 PM CDT FRI SEP 2 2011

...SPECIAL WEATHER STATEMENT FOR SEWARD...NORTHERN SALINE AND
SOUTHEASTERN BUTLER COUNTIES UNTIL 800 PM CDT...

AT 654 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM WACO TO GENEVA...AND
MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
BRIEF HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  UTICA...
  FRIEND...
  BEAVER CROSSING...
  STAPLEHURST...
  DORCHESTER...
  CRETE...
  SEWARD...
  BEE...
  DWIGHT...
  GARLAND...
  MILFORD...
  PLEASANT DALE...
  CORDOVA...
  TAMORA...
  GOEHNER...
  BLUE RIVER STATE RECREATION AREA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

DERGAN
Special weather statement, Sep 2, 7:01 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
801 PM CDT FRI SEP 2 2011

NEZ066-067-030200-
CASS NE-LANCASTER NE-
801 PM CDT FRI SEP 2 2011

...SPECIAL WEATHER STATEMENT FOR NORTHERN LANCASTER AND WESTERN CASS
COUNTIES UNTIL 900 PM CDT...

AT 756 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GARLAND TO 5 MILES
NORTH OF PLEASANT DALE TO PLEASANT DALE...AND MOVING EAST AT 30 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THESE STORMS WILL MOVE THROUGH THE LINCOLN METRO AREA...ESPECIALLY
OVER THE NORTHERN HALF OF LINCOLN...BETWEEN 715 PM AND 800 PM.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LINCOLN...
  WAVERLY...
  GREENWOOD...
  CONESTOGA STATE RECREATION AREA...
  MALCOLM...
  BRANCHED OAK STATE RECREATION AREA...
  RAYMOND...
  DAVEY...
  ALVO...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

DERGAN
Special weather statement, Sep 2, 7:25 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
825 PM CDT FRI SEP 2 2011

IAZ055-069-NEZ045-052-030215-
DOUGLAS NE-HARRISON IA-POTTAWATTAMIE IA-WASHINGTON NE-
825 PM CDT FRI SEP 2 2011

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN WASHINGTON...DOUGLAS...
SOUTHWESTERN HARRISON AND NORTHWESTERN POTTAWATTAMIE COUNTIES UNTIL
915 PM CDT...

AT 824 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR WATERLOO...OR 14 MILES WEST OF OMAHA...
MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OMAHA...
  ELKHORN...
  MILLARD...
  KENNARD...
  BLAIR...
  FORT CALHOUN...
  COUNCIL BLUFFS...
  MODALE...
  MISSOURI VALLEY...
  BOYS TOWN...
  WASHINGTON...
  BENNINGTON...
  CARTER LAKE...
  WILSON ISLAND STATE PARK...
  DESOTO BEND NATIONAL WILDLIFE REFUGE...
  CRESCENT...
  MCCLELLAND...

THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

KERN

The radar

The Omaha radar (KOAX), 79 km away, was scanning. The volume nearest the first event began at 02:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
September 2, 8:32 PM CST
Where
Shelby County, 0.69 mi S of Shelby
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.510, -95.450

A spotter estimated thunderstorm wind gusts reached around 60 mph near Shelby.

Thunderstorm Wind, Shelby

When
September 2, 8:47 PM CST
Where
Shelby County, Harlan
Measured
72 kt (83 mph) measured gust
Reported by
AWOS
Coordinates
41.650, -95.330

The Awos near Harlan measured a thunderstorm wind gust of 83 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333672, 333673.